Follow
Share

My mother is 100 years old and sometimes gets anxious and agitated, packing her things, trying to get a ride home, etc. I am told this is "sundowning". She is currently on Xyprexa which was recently increased to 2.5 mg in the AM. I signed a 14 day order for Ativan as needed to help with the "sundowning" symptoms, supposedly until the increased Xyprexa kicks in. Yesterday I received a call from the NH at 3:30 in the afternoon asking if I would speak to my mother on the phone (I was actually on my way to visit). She asked if I would come and pick her up and I told her I was on my way to visit. When I arrived, 10 minutes later, she was sitting in her wheelchair basically unable to pick up her head and could barely keep her eyes open. The nun (RN in charge) told me she was just given Ativan as she was packing to leave, trying to transfer herself, etc. By the time I left at 4:35, she was zonked out. I told the nun she was now going to have to have help for supper and she'd now probably be awake by 11:00 PM.


I am not pleased with how this is being managed. If the nun gave her the meds at 3:30, that means she was on duty for 30 minutes. I don't think she could have even tried to manage her in other ways in this amount of time. Also, why so early??? My opinion is that it should be delayed as long as possible so she can sleep at night.


Anyone else have any experience with this? Thanks for the help!

This question has been closed for answers. Ask a New Question.
The use of Ativan is always a hot button issue as with the use of many medications in the elderly. Any of these meds may have the opposite effect to what is expected and the smallest dose should be used to start.

As far as staff knowing of other methods to calm a patient there are plenty BUT most require one on one care. Not many facilities have the luxury of being able to assign a member of staff to one patient.
One patient I had was very agitated and her sister and I were admitting her to the hospital. Her sister needed to get dressed and told me if I sat ad rubbed her feet she would be calm. Worked like a charm but who wants to do that all night. Another patient had severe pain and my sister in law who was a Reflexologist told me which points on his feet to relieve the pain. Again worked like a charm but none of the family members were willing to continue.
Another time a man was calmed and comforted if there were two people in bed with him, one on each side. No one was willing.
It s not a simple question of when and if to give a drug. That RN may have been on duty for only a short time but others would have been observing the mother's escalating behavior. As we all know care in a NH is not often of the highest quality so try and work with the staff as much as possible.
Helpful Answer (3)
Report

People react differently to medications so nobody could really predict how your mother would be affected by the ativan until it was given. I don't think the RN was necessarily premature in giving her the med, it was prescribed for agitation, which she was clearly exhibiting and was a longstanding pattern that staff was familiar with. I would bring definitely up the extreme sedation with her doctor and ask to have the dose lowered to see if you can find an sweet spot that calms without over sedating.
Helpful Answer (0)
Report

I am no expert so take this only as one opinion. My 80 year old mother was in the hospital and became agitated one evening. I was not there, so did not witness the actual behavior. The hospital staff gave her Ativan. I knew nothing of this until I arrived the next morning and my mother was in a coma-like state unresponsive. I was horrified. The staff admitted they over-prescribed her and several hours later she finally came out of it. I suspected they only did this to get her out of their way at the moment. I told staff they are not to administer any meds outside her normal routine in the evenings without my approval. I think most are too harsh for the elderly. As you state, yes, I too wish staff knew how to calm down anxiety with non-drug related methods but none seem to have figured this out.
Helpful Answer (0)
Report

Benzos and elderly should have precautions. It is not given any longer as a first line drug in ICUs as hallucinations and cognitive decline increase resulting in a higher death rate. The also should not be abruptly discontinued. Is there any way you can take her to see a geriatrician?
Helpful Answer (0)
Report

I'd be upset too. The Ativan seems to have been given primarily not to relieve your mother's mental distress but to control her behaviour.

You know what resources the facility has and I don't - is it realistic to expect the staff to do more through interaction before they resort to the Ativan?
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.

Ask a Question

Subscribe to
Our Newsletter